Vermont, 2002

Damaging Wind in Vermont, July 23, 2002

July 23, 2002 · NWS BTV · 1 event in 1 county or zone

A cold front moved southeast across Vermont and triggered late morning and afternoon thunderstorms. A thunderstorm in Rutland county resulted in downed trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A cold front moved southeast across Vermont and triggered late morning and afternoon thunderstorms. A thunderstorm in Rutland county resulted in downed trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 23, 11:12 AM EST, 23 minutes earlier.

Area forecast discussion, Jul 23, 11:12 AM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1212 PM EDT TUE JUL 23 2002

ZONES UPDATED FOR SEVERE THUNDERSTORM WATCH.  NO OTHER UPDATES TO
PREVIOUS PACKAGE.

ST. JEAN

.BTV...SEVERE THUNDERSTORM WATCH VTZ011-012 UNTIL 2300 UTC.

In the hours before

Special weather statement, Jul 23, 11:00 AM EST, 35 minutes before
VTZ011-012-232200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1200 PM EDT TUE JUL 23 2002

..SEVERE THUNDERSTORM WATCH FOR SOUTH CENTRAL VERMONT UNTIL 600 PM...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL 600 PM THIS EVENING...FOR AN AREA WHICH INCLUDES RUTLAND AND
WINDSOR COUNTIES OF SOUTH CENTRAL VERMONT.

A STRONG COLD FRONT WILL PUSH SOUTHWARD THROUGH VERMONT THIS
AFTERNOON...PRODUCING THUNDERSTORMS WHICH HAVE THE POTENTIAL FOR
DAMAGING WIND AND LARGE HAIL.  THE FRONT IS EXPECTED TO EXIT THE
REGION BY EARLY EVENING.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION AND RADIO...
OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS AND UPDATED
FORECASTS.
Special weather statement, Jul 23, 11:00 AM EST, 35 minutes before
VTZ011-012-232200-

SPECIAL WEATHER STATEMENT...CORRECTED EXPIRATION TIME
NATIONAL WEATHER SERVICE BURLINGTON VT
1200 PM EDT TUE JUL 23 2002

..SEVERE THUNDERSTORM WATCH FOR SOUTH CENTRAL VERMONT UNTIL 700 PM...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL 700 PM THIS EVENING...FOR AN AREA WHICH INCLUDES RUTLAND AND
WINDSOR COUNTIES OF SOUTH CENTRAL VERMONT.

A STRONG COLD FRONT WILL PUSH SOUTHWARD THROUGH VERMONT THIS
AFTERNOON...PRODUCING THUNDERSTORMS WHICH HAVE THE POTENTIAL FOR
DAMAGING WIND AND LARGE HAIL.  THE FRONT IS EXPECTED TO EXIT THE
REGION BY EARLY EVENING.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION AND RADIO...
OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS AND UPDATED
FORECASTS.

The radar

The Burlington radar (KCXX), 90 km away, was scanning. The volume nearest the first event began at 16:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rutland

When
July 23, 11:35 AM EST
Where
Rutland County, Chittenden
Property damage
$10,000
Reported by
UTILITY COMPANY
Coordinates
43.717, -72.950

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2002Every state in 2002This day in weather historyWarnings in Vermont, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5311373.